Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 21, 2001, 2:39 AM CDT for Cedar County, Clinton County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2001, 2:39 AM CDT (07:39 UTC)
- Expired
- Apr 21, 2001, 3:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Cedar County, IA, Clinton County, IA
The radar
The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1262 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 210741 SVRMLI IAC031-045-210830- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 239 AM CDT SAT APR 21 2001 THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CEDAR COUNTY IN EAST CENTRAL IOWA CLINTON COUNTY IN EAST CENTRAL IOWA * UNTIL 330 AM CDT * AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF LOWDEN... OR 6 MILES SOUTHEAST OF CLARENCE...MOVING NORTHEAST AT 75 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... LOWDEN NOW. LOST NATION BY 245 AM CDT. 7 MILES NORTHWEST OF DELMAR BY 255 AM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 50 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THEO NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ DMD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:30 AM CDT, 9 minutes earlier.
Area forecast discussion, Apr 21, 2:30 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 AM CDT SAT APR 21 2001 RADAR SHOWING LINE OF STORMS SPLITTING OVER CWA. MOST INTENSE ACTIVITY OCCURRING TO OUR SOUTH ACROSS NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS. LOW LEVEL JET BEGINNING TO VEER AS STRONG UPPER SYSTEM LIFTS INTO UPPER MIDWEST...WITH STRONGEST THETA-E ADVECTION REFOCUSING IN OUR FAR SOUTH. 06Z SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED NEAR SIOUX CITY IOWA. WARM FRONT EXTENDS EAST FROM THE LOW ALONG THE IOWA-MINNESOTA BORDER INTO SOUTH CENTRAL WISCONSIN. COLD FRONT EXTENDS SOUTH FROM THE LOW INTO PORTIONS OF NEBRASKA AND KANSAS...ROUGHLY FROM LINCOLN TO NEAR WICHITA. UPPER LEVEL ANALYSIS SHOWS SOUTHWEST FLOW ALOFT WITH DISTURBANCE AIDING ONGOING CONVECTION LIFTING NORTHEAST FROM THE PLAINS. MAIN UPPER LOW SEEN IN WATER VAPOR DIVING SOUTH THROUGH CALIFORNIA. MANY CONCERNS INCLUDING TEMPS...THREAT/TIMING OF TSTMS...QPF AND POTENTIAL FOR HEAVY RAIN/HEADLINES. 00Z MODELS FINALLY COMING INTO MUCH BETTER AGREEMENT ON PLACEMENT OF SURFACE FRONT AND HANDLING OF MAIN UPPER SYSTEM AS IT EJECTS FROM ROCKIES ACROSS CENTRAL PLAINS INTO UPPER MIDWEST SUNDAY NIGHT AND MONDAY. TODAY...ONCE CONVECTION SWEEPS THROUGH EARLY THIS MORNING QUESTION BECOMES WHETHER ADDITIONAL CONVECTION WILL FIRE THIS AFTERNOON AHEAD OF APPROACHING FRONT. ATMOSPHERE TO BECOME QUITE UNSTABLE THIS AFTERNOON...AS CLOUDS GIVE WAY TO SOLAR INSOLATION. ETA APPEARS TO AGGRESSIVE WITH CAPES AROUND 3000 J/KG...WHILE AVN MUCH MORE REALISTIC (~1500 J/KG). HOWEVER WITH SHORTWAVE LIFTING NORTH OF REGION...REALLY NOT MUCH ELSE TO AID IN TRIGGERING CONVECTION ASIDE FROM LOW LEVEL CONVERGENCE WHICH LOOKS TO BE FAIRLY WEAK. STILL UNEASY WITH NO POPS AHEAD OF FRONT...SO WILL RE-INSERT SMALL POP MAINLY FOR AREAS ALONG AND EAST OF RIVER. FREEZING LEVEL PROGGED NEAR 12.5K FT...SO LARGE HAIL POSSIBLE. BRN ~25 TO 30...INDICATES SOME POTENTIAL FOR SUPERCELLS...BUT THINK MAINLY MULTICELL...IF ANYTHING MANAGES TO GET GOING. CONFIDENCE NOT HIGH IN THAT WE WILL SEE ANYTHING DEVELOP...SO CERTAINLY WON/T MENTION SEVERE IN ZONES BUT DO PLAN TO ADDRESS IN SIG WX OUTLOOK. NEXT ITEM IS TEMPS. SOME TIMING DIFFERENCES AMONG MODELS WITH FRONT...ETA A BIT FASTER WITH FRONT ALONG RIVER AT 00Z...WHILE AVN HAS IT INTO WESTERN ZONES. SLOWER AVN WOULD FAVOR MUCH WARMER MAXES WITH COMPRESSIONAL HEATING. COULD BE WARMEST DAY IN QUAD CITIES SINCE OCT 1ST WHEN MERCURY TOPPED OUT AT 84. SFC PARCEL TRAJECTORIES FROM CENTRAL/EASTERN KANSAS WHERE READINGS WERE GENERALLY IN MID/UPPER 80S. EXPECT READINGS ATLEAST 2 CATS ABOVE FWC WHICH WOULD MESH WELL WITH MID 80S IN MANY LOCATIONS. TONIGHT...MODELS AGREES FRONT STALLS TO OUR SOUTH...WITH ETA FURTHEST SOUTH INTO NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. MAIN UPPER LEVEL SYSTEM PROGGED INTO SOUTHERN ROCKIES BY MORNING. CYCLOGENESIS AND STRENGTHENING SOUTHERLY FLOW TO PUT THE BRAKES ON FRONT. 850 MB THETA-E ADVECTION PROGGED TO INCREASE EARLY THIS EVENING OVER PORTIONS OF SOUTHEAST NEBRASKA...NORTHEAST KANSAS... NORTHERN MISSOURI AND SOUTHWEST IOWA. LOW LEVEL JET STRENGTHENS RAPIDLY TO NEAR 60 KT. EXPECT SHOWERS/TSTMS TO DEVELOP IN THESE AREAS WITH THE ACTIVITY SHIFTING EASTWARD ALONG FRONT. WITH THIS IN MIND WILL HAVE HIGHEST POPS SOUTH. SEVERE THREAT APPEARS MINIMAL AS INSTABILITY PARAMETERS IN OUR REGION DON/T LOOK VERY FAVORABLE AND TIMING (LATE EVENING/OVERNIGHT). ETA QPF SHOWS JUST OVER AN INCH OF RAIN BY 12Z SUN ACROSS THE FAR SOUTH. AVN NOT AS AGGRESSIVE WITH AROUND ONE HALF INCH OR SO. GIVEN THAT THIS MORNINGS CONVECTION HASN/T PRODUCED MUCH HEAVY RAINFALL...GROUND CAN STILL TAKE SOME RAIN SO WILL HOLD OFF ON A FLASH FLOOD WATCH. IN FACT...LATEST FFG FROM NCRFC SHOWS MOST AREAS 1.5 TO 2.5 INCHES/3 HR. HOWEVER...HEAVY RAIN NOT GOOD FALLING IN FRONT OF CREST ALONG MISSISSIPPI RIVER. TEMPS ALSO CONCERN WITH POTENTIAL FOR BUST. LAKE ENHANCED COOLING WITH EASTERLY FLOW NORTH OF BOUNDARY NORMALLY NOT HANDLED WELL BY MODELS. DEFINITELY SIDING TOWARD COOLER END OF GUIDANCE FOR AREAS ACROSS NORTH. CENTRAL ZONES WILL BE TOUGHER CALL DEPENDING ON LOCATION OF FRONT...COULD SEE BIG TEMP GRADIENT WITHIN 50 MILES OR SO. SUNDAY/SUNDAY NIGHT...FRONT SHIFTS BACK NORTH DURING DAY. AND AS WE HAVE SEEN OF LATE...CONVECTION FAVORING NOCTURNAL. SO...EXPECT EARLY MORNING PCPN GIVING WAY TO DRY REST OF THE DAY...WITH NEXT SHOT OF RAIN SUNDAY NIGHT INTO MONDAY AS MAIN UPPER LOW AND VORT MAX LIFTS NORTH OF REGION. QPF QUITE A BIT DIFFERENT BETWEEN AVN AND ETA...WITH ETA DEPICTING OVER AN INCH NORTHERN HALF WITHIN 24 HRS...WHILE AVN WEAKER. COULD BE SITUATION SIMILAR TO THIS MORNING WITH SQUALL LINE IN WEAKENING STAGES. THREAT MAINLY FOR SOME HEAVY RAIN...WITH RAIN AGAIN FALLING AHEAD OF CREST. WITH FRONT PROGGED NORTH OF REGION IN AFTERNOON...EXPECT SUNDAY TO BE ANOTHER WARM AND STICKY DAY. AFOREMENTIONED UPPER LOW WILL BE RESPONSIBLE FOR PATTERN CHANGE AS WE GET THRUST INTO NORTHWEST FLOW EARLY NEXT WEEK. THIS MEANS RETURN OF COOLER TEMPS WHILE STILL SOMEWHAT UNSETTLED (SHOWERY) .DVN... IA...NONE. IL...NONE. MO...NONE.N MCCLURE
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.